Alert archive / Mississippi / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 477, NWS Jackson, MS

July 13, 2005Rankin County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 13, 2005, 5:31 PM CDT for Rankin County, Mississippi. It was in force for 16 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2005, 5:31 PM CDT (22:31 UTC)
Expired
Jul 13, 2005, 5:47 PM CDT
In force
16 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Rankin County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 24 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 5:40 PM CDTTSTM WND DMG1 Se Sandhill, MSONE TREE, ONE LARGE LIMB, AND NUMEROUS SMALL LIMBS WERE DOWN IN THE PISGAH COMMUNITY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 10.5 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2005-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1672 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2005-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1672 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
664 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 132231
SVRJAN
MSC121-132300-
/O.NEW.KJAN.SV.W.0477.050713T2231Z-050713T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
531 PM CDT WED JUL 13 2005

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN RANKIN COUNTY IN CENTRAL MISSISSIPPI

* UNTIL 600 PM CDT

* AT 531 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN         
  EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR SANDHILL AND MOVING 
  EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LEESBURG BY 550 PM CDT

IN ADDITION TO DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING 
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY 
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING.

LAT...LON 3250 8995 3237 8994 3240 8974 3258 8978

$$

CME
1 follow-up statement
000 
WWUS54 KJAN 132247
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
546 PM CDT WED JUL 13 2005

MSC121-132256-
/O.CAN.KJAN.SV.W.0477.000000T0000Z-050713T2300Z/
RANKIN MS-
546 PM CDT WED JUL 13 2005

...THE SEVERE THUNDERSTORM WARNING FOR RANKIN COUNTY IS CANCELLED...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS NO LONGER 
SEVERE.

LAT...LON 3250 8995 3237 8994 3240 8974 3258 8978

$$

CME

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 3:03 PM CDT, 2 hours 28 minutes earlier.

Area forecast discussion, Jul 13, 3:03 PM CDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
303 PM CDT WED JUL 13 2005

.DISCUSSION...
CURRENTLY...SCT TO NUMEROUS SHRA/TSRA HAVE ERUPTED ALONG A SFC
BOUNDARY IN A WARM...VERY MOIST AND UNSTABLE AIRMASS. THIS ACTIVITY
WILL PERSIST INTO THE EVENING WITH TEMPS OUTSIDE OF RAINFALL PEAKING
IN THE LOWER 90S.

TONIGHT...THE BOUNDARY WILL REMAIN ACTIVE INTO THE EVENING...WITH
SCT COVERAGE DECREASING AFTER 9 PM. MUCH LIKE THE PAST TWO
NIGHTS...I CANNOT RULE OUT A FEW SHRA DURING THE EARLY MORNING HOURS
AND WILL MAINTAIN SLGT CHC AFTER MIDNIGHT. WITH TROPICAL AIRMASS IN
PLACE...WILL GO PERSISTENCE WITH LOWS (GENERALLY 72-75F).

THURSDAY AND THURSDAY NIGHT...MORE OF THE SAME. REMNANT LOW OF
DENNIS WILL CONTINUE TO FEED MID LEVEL ENERGY TOWARD THE AREA. A MID
LEVEL SHEAR AXIS WILL REMAIN IN PLACE AND THE AFOREMENTIONED SFC
BOUNDARY WILL CONTINUE TO ACT AS A FOCUS MECHANISM FOR SCT TO
NUMEROUS SHRA/TSRA. PWS IN EXCESS OF 2 INCHES...SFC DEWPOINTS IN THE
LOW/MID 70S AND A BIT OF DAYTIME HEATING WILL RESULT IN SBCAPES
AGAIN IN EXCESS OF 3000 J/KG. WILL FOCUS HIGHER COVERAGE A TOUCH
FURTHER SOUTH THAN TODAY...BUT ALL AREAS WILL BE PRONE TO ACTIVITY.
SHRA/TSRA EXPECTED TO BLOSSOM W/O MUCH INHIBITION DURING THE LATE
MORNING. WITH 500MB TEMPS REMAINING AROUND -5C AND MEAGER SHEAR AND
700/500MB LAPSE RATES...SEVERE STORM POTENTIAL ONLY ISOLATED AT
BEST. WILL CONTINUE TO MENTION SCT STRONG IN THE HWO...WITH WIND
GUSTS THE PRIMARY RISK. WITH SUCH A MOIST AIRMASS IN PLACE...
ISOLATED HEAVY RAINFALL WILL ALSO BE AN ISSUE. COVERAGE OF SHRA/TSRA
WILL DECREASE TOMORROW EVENING AND SET UP ANOTHER WARM/MUGGY NIGHT.

IN THE EXTENDED...CONTINUITY IN THE FORECAST LOOKS GOOD. MAV AND MEX
GUIDANCE HAS COME INTO BETTER AGREEMENT WITH OUR THINKING OVER THE
PAST 3 TO 4 DAYS AND IS PROVIDING DECENT CONFIDENCE IN THE FORECAST
THROUGH MONDAY. WITH THAT ONCE AGAIN NO MAJOR CHANGES MADE TO THE
FORECAST LET ALONE ANY REAL TWEAKS.

FRI LOOKS A LOT LIKE A CONTINUATION OF THURSDAY. THE BNDRY WILL
STILL BE SITUATED WEST TO EAST ACROSS THE CWA. THE ATMOSPHERE WILL
BE MORE THAN SUFFICIENTLY MOIST WITH PWS ABV 2. THERE IS SOME
INSTABILITY IN PLACE WITH LIS AROUND -4 AND ML CAPE ATA 1500. LAPSE
RATES WILL BE MARGINAL BUT ONCE AGAIN UPPER LEVEL INFLUENCES WILL
HELP SHRA AND TSRA BECOME NUMEROUS ESPECIALLY ACROSS THE SOUTH AS
THE SEABREEZE SHOULD PUSH WELL INTO THE CWA. THIS WILL ALSO BE THE
CASE SATURDAY AS STHRLY WINDS FROM THE SFC TO H5 SHOULD REALLY HELP
THE SEABREEZE PUSH NORTH. OVERALL GOING TO MAKE VERY LITTLE
MODIFICATION TO THE FORECAST AS MAV HAS NOW GONE EVEN HIGHER FOR FRI
AND IS ABV OUR CURRENT FORECAST FOR THE FIRST TIME. AS FOR SAT
STAYED JUST SLIGHTLY ABV THE MEX GUIDANCE ESPECIALLY ACROSS THE
SOUTH WHERE THE SEABREEZE WILL BE ACTIVE. ALSO MENTIONED BY PREVIOUS
FORECASTER WITH ALL THE RAIN AND CLOUD COVER TEMPS WILL STRUGGLE TO
REACH 90 ACROSS THE ENTIRE CWA FRI WITH A BETTER CHANCE ON SAT.

BERMUDA HIGH AND UPPER RIDGE STILL PROGGED TO BUILD WEST OVER THE
SESTRN CONUS AND THIS WILL BEGIN TO SUPPRESS THE CONVECTION
BEGINNING LATE SUN AND INTO THE BEGINNING OF NEXT WEEK. LIKE WE HAVE
SAID IN THE PREVIOUS FORECASTS THIS WILL ALSO TREND TO WARMER HIGHS
ACROSS THE AREA. MOISTURE WILL NOT BE A PROBLEM BUT WITH THE RIDGE
BUILDING IN SHRA AND TSRA WILL BE MORE OF THE ISOLATED MANNER AND
LIKELY CONTAINED TO THE SOUTH WHERE SOME SEABREEZE INFLUENCE HELPS.

AS OF RIGHT NOW WILL KEEP EMILY AS A NON-FACTOR IN THE WEATHER UNTIL
BETTER GUIDANCE COMES IN. MDLS DUE AGREE WITH TRUCKING THIS SYSTEM
DUE WEST INTO THE YUCATAN THEN BACK OUT OVER THE BAY OF CAMPECHE AND
BACK INTO MEXICO BUT THEY ARE TRYING TO COME A LITTLE FURTHER NORTH.
AS THE RIDGE BUILDS OVER THE REGION EMILY WILL HAVE A HARD TIME
TURNING NORTH BUT THIS WILL HAVE TO BE WATCHED TO SEE IF THE RIDGE
ACTUALLY BUILDS THIS FAR WEST AND IF IT IS AS STRONG AS THE MDLS ARE
SHOWING.
/BANNAN/
&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       73  89  74  89 /  40  60  40  60
MERIDIAN      72  89  72  90 /  40  60  40  60

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

GAGAN/BANNAN
Hazardous weather outlook, Jul 13, 2:32 PM CDT, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
232 PM CDT WED JUL 13 2005

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
141932-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
232 PM CDT WED JUL 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND THURSDAY...

...THUNDERSTORMS...
SCATTERED STRONG THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING AND AGAIN ON THURSDAY ACROSS MUCH OF CENTRAL
MISSISSIPPI...EXTREME SOUTHEAST ARKANSAS...AND NORTHEAST
LOUISIANA. THE MAIN RISKS WITH THESE STORMS WILL BE WIND GUSTS OF
40 TO 50 MILES PER HOUR AND HEAVY RAINFALL.

A VERY WARM...MOIST AND UNSTABLE AIRMASS WILL BE PARKED OVER THE
REGION THROUGH THURSDAY. A LINGERING SURFACE BOUNDARY ACROSS
NORTHEAST LOUISIANA AND CENTRAL MISSISSIPPI WILL CONTINUE TO ACT
AS A FOCUS MECHANISM FOR SHOWERS AND THUNDERSTORMS TO DEVELOP.
THE GREATEST AMOUNT OF ACTIVITY IS EXPECTED DURING THE DAYTIME
AND EVENING HOURS...WHEN HEATING AND INSTABILITY ARE AT THEIR
PEAK. THE MAIN RISKS FROM ANY STORMS WILL BE WIND GUSTS BETWEEN
40 AND 50 MPH AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT ANTICIPATED THROUGH NEXT WEDNESDAY JULY 20TH.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Special weather statement, Jul 13, 5:15 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
515 PM CDT WED JUL 13 2005

MSZ049-132235-
RANKIN-
515 PM CDT WED JUL 13 2005

...STRONG THUNDERSTORM MOVING ACROSS NORTHERN RANKIN COUNTY...

AT 515 PM CDT...WEATHER RADAR INDICATED A STRONG THUNDERSTORM OVER
PELAHATCHIE BAY AND THE FANNIN COMMUNITY. THIS STORM WILL BE CAPABLE
OF PRODUCING WIND GUSTS BETWEEN 40 AND 50 MPH...FREQUENT LIGHTNING
AND HEAVY RAIN. THIS STORM WILL MOVE SLOWLY EAST AND EFFECT
COMMUNITIES ALONG HOLLY BUSH ROAD BETWEEN HIGHWAY 25 AND HIGHWAY 43
THROUGH 535 PM.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 7:31 PM CDTSevere Thunderstorm WarningJANLauderdale29 min
Jul 13, 4:32 PM CDTSevere Thunderstorm WarningJANSharkey28 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.